You are here

The King Chicken Theorems

by Stephen B. Maurer

Award: Carl B. Allendoerfer

Year of Award: 1981

Publication Information: Mathematics Magazine,Vol. 53, (1980), pp. 67-80

Summary: A flock of results about pecking orders, describing possible patterns of dominance.

Link to Article

About the Author: (from Mathematics Magazine, Vol. 53 (1980)) Stephen B. Maurer grew up in Silver Spring, Maryland. He received his B.A. from Swarthmore College in 1967 and his Ph.D. from Princeton in 1972. He returned to Swarthmore having taught previously at the Phillips Exeter Academy, the University of Waterloo, the Hampshire College Summer Studies in Mathematics, and Princeton. His research interests are in combinatorics, especially graphs, matriods, and partially ordered sets. The present article came to be because some of his Princeton students, intrigued by his mention of an old application of graph theory to chickens, started asking questions and getting some answers.

Subject classification(s): Discrete Mathematics | Graph Theory
Publication Date: 
Wednesday, January 31, 2007